Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 26, NWS Medford, OR

September 29, 2016Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Sep 29, 2016, 2:07 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Sep 30, 2016, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 2:07 PM PDT (21:07 UTC)
In effect from
Sep 30, 2016, 1:00 PM PDT
Expired
Sep 30, 2016, 7:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS86 KMFR 292107
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
207 PM PDT THU SEP 29 2016

...CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND TOMORROW
AFTERNOON AND EVENING IN MODOC...SOUTHWESTERN LAKE AND SOUTHEASTERN
KLAMATH COUNTIES DUE STRONG WINDS AND LOW HUMIDITY...

.STRONG SOUTHWEST WINDS THIS AFTERNOON AND TOMORROW AFTERNOON
FROM AN APPROACHING COLD FRONT WILL COMBINE WITH CONTINUED DRY
CONDITIONS IN MODOC... SOUTHWESTERN LAKE...AND SOUTHEAST KLAMATH
COUNTIES TO GENERATE CRITICAL FIRE WEATHER CONDITIONS.

CAZ285-ORZ624-301200-
/O.NEW.KMFR.FW.W.0026.160930T2000Z-161001T0200Z/
/O.CON.KMFR.FW.W.0025.000000T0000Z-160930T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
207 PM PDT THU SEP 29 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONES
285 AND 624...

...A NEW RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY
FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 285 AND 624...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF
  ANY NEW AND EXISTING FIRES.

* AFFECTED AREA: IN NORTHERN CA...NORTHWESTERN PORTIONS OF FIRE
  ZONE 285 INCLUDING TIMBER MOUNTAIN AND BLUE MOUNTAIN RAWS. IN
  SOUTH CENTRAL OR...SOUTHERN PORTIONS OF FIRE ZONE 624 INCLUDING
  BLY...GERBER RESERVOIR...AND STRAWBERRY RAWS.

* COUNTIES AFFECTED: IN NORTHERN CA...NORTHWEST MODOC. IN SOUTH
  CENTRAL OR...SOUTHEASTERN KLAMATH...SOUTHWESTERN LAKE.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: 14 TO 17 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
  ARE ONGOING OR WILL OCCUR SHORTLY.

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING OR
  NEW FIRES TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK... ONE LESS WILDFIRE.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
4 follow-up statements
480 
WWUS86 KMFR 300212
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
712 PM PDT THU SEP 29 2016

CAZ285-ORZ624-301400-
/O.EXP.KMFR.FW.W.0025.000000T0000Z-160930T0200Z/
/O.CON.KMFR.FW.W.0026.160930T2000Z-161001T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
712 PM PDT THU SEP 29 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
285 AND 624... 
...RED FLAG WARNING FOR THIS EVENING FOR FIRE WEATHER ZONES 285
AND 624 HAS EXPIRED...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF
  NEW AND EXISTING FIRES.

* AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL
  OR FIRE ZONE....624. THIS IS PRIMARILY THE SOUTHERN PART OF THE
  FREMONT WINEMA NATIONAL FOREST AND THE NORTHERN PART OF THE
  MODOC NATIONAL FOREST.

* COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL
  OR...KLAMATH...LAKE.

* WIND: SOUTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: AS LOW AS 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE ONGOING OR WILL OCCUR SHORTLY.

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING
OR NEW FIRES TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK... ONE LESS WILDFIRE.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
019 
WWUS86 KMFR 301156
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
456 AM PDT FRI SEP 30 2016


CAZ285-ORZ624-010000-
/O.CON.KMFR.FW.W.0026.160930T2000Z-161001T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
456 AM PDT FRI SEP 30 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 285 AND 624...
...NEAR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF FIRE
WEATHER ZONE 284 TODAY...

* IMPACTS: STRONG... GUSTY WIND WITH LOW RELATIVE HUMIDITY AND
  HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT 
  SPREAD OF NEW AND EXISTING FIRES. 

* AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH
  CENTRAL OR FIRE ZONE....624. THIS IS PRIMARILY THE SOUTHERN 
  PART OF THE FREMONT WINEMA NATIONAL FOREST AND THE NORTHERN 
  PART OF THE MODOC NATIONAL FOREST. 

* COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL 
  OR...KLAMATH...LAKE.

* WIND: SOUTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: AS LOW AS 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
  ARE ONGOING OR WILL OCCUR SHORTLY.

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY
  EXISTING OR NEW FIRES TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK... ONE LESS WILDFIRE.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
230 
WWUS86 KMFR 302145
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PDT FRI SEP 30 2016

CAZ285-ORZ624-010200-
/O.CON.KMFR.FW.W.0026.000000T0000Z-161001T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
245 PM PDT FRI SEP 30 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
   FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285 
   AND 624...

* IMPACTS:  STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW
AND EXISTING FIRES.

* AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL
  OR FIRE ZONE....624. THIS INCLUDES THE SOUTHERN PART OF THE
  FREMONT-WINEMA NATIONAL FOREST AND THE NORTHERN PART OF THE
  MODOC NATIONAL FOREST. 

* COUNTIES AFFECTED: 
  IN NORTHERN CA...MODOC.
  IN SOUTH CENTRAL OR...KLAMATH...LAKE.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY: AS LOW AS 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE ONGOING OR WILL OCCUR SHORTLY.

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING
OR NEW FIRES TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK... ONE LESS WILDFIRE.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
910 
WWUS86 KMFR 010203
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
703 PM PDT FRI SEP 30 2016

CAZ285-ORZ624-010315-
/O.EXP.KMFR.FW.W.0026.000000T0000Z-161001T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
703 PM PDT FRI SEP 30 2016

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING FOR ZONES 624 AND 285 FOR GUSTY WINDS AND LOW
HUMIDITY HAS EXPIRED. THE ATMOSPHERE WILL CONTINUE TO BE DRY BUT
WIND SPEED WILL CONTINUE TO DECREASE OVERNIGHT.

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 29, 8:57 AM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 8:57 AM PDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT THU SEP 29 2016

.DISCUSSION...The main update to the forecast this morning was to
remove thunderstorm chances over the Cascades today. Model
guidance from the past few days has been marginal for thunder, and
latest convection-allowing guidance has no signal for thunderstorms,
so chances are too low to warrant a mention in the forecast.

Otherwise, today will be a breezy to windy day in the Shasta
Valley and in portions of areas east of the Cascades. Temperatures
are about 5 degrees cooler this morning compared to 24 hours ago,
and this cooling trend will accelerate into the weekend as a cold
front moves through tonight.

Please see the previous discussion below for details on expected
rainfall over the weekend, focused primarily on Sunday.

&&

.AVIATION...29/12Z TAF CYCLE...At the coast, satellite redaing
shows a high probability of IFR/MVFR conditions from Reedsport to
Cape Arago and also in all of Curry County coast. We feel IFR cigs
are likely this morning and could lower to LIFR around sunrise.
Cigs and vis may lift at the coast this afternoon but MVFR/IFR
conditions are expected to return this evening.

Elsewhere patchy MVFR cigs in patchy fog is forming at KLMT but this
should lead to VFR by mid morning. VFR conditions prevail but gusty
winds are expected east of the Cascades at KLMT and other airfields
in the Goose Lake Basin this afternoon and evening.

Strong SE winds 20-30 knots are also expected in the southern half
of the Shasta Valley from Weed to Mount Shasta. /FB

&&

.MARINE...Updated 200 AM PDT Thursday 29 September 2016...
Gusty north winds will continue today mainly in areas beyond 5 nm
from shore. The strongest winds will again be south of Cape Blanco
and beyond 10 nm where a small craft advisory for winds and seas is
in effect until 11 AM. Elsewhere, short period fresh swell will
provide for choppy seas. The steep waves warrant small craft for
seas until late this afternoon. A broad area of low pressure will
remain in the coastal waters providing for showers and cloudy sky.
The next front on Saturday is likely to bring small craft advisory
winds to the coastal waters through Saturday night. Seas are
likely to remain choppy through early next week.

&&

.FIRE WEATHER...Updated 230 AM PDT Thursday 29 September 2016...
New model runs show no major change in the forecast. The atmosphere
continues to be dry with afternoon relative humidity around 15
percent. Breezy southwest to west winds this afternoon still look
reasonable with sustained wind speeds in the 15-20 mph range across
NE California and eastern part the Fremont NF in zone 624.

Similar wind speeds can be expected in fire weather zone 625, the
desert part of Lake county as well as the Tulelake and Klamath Basin
but afternoon humidity does not appear to be low enough for a
warning but those areas also bear watching this afternoon.

Another area of concern, though not expected to reach critical
thresholds at this time, is the Shasta Valley. Gusty south winds are
expected much of the day, and humidity will be in the teens. The
combination of wind speed and humidity may reach the warning
criteria but duration may not be long enough for a warning.

Friday will feature even stronger winds east of the Cascades, but
humidity should rise substantially above the 15 percent critical
threshold.

Confidence remains moderate for wetting rains for areas from the
Cascades west on Sunday.  It is still not high because latest model
runs have trended further south for the incoming low track,
suggesting heavier rainfall over Siskiyou County and Curry County
versus all the high terrain along and west of the Cascades.  Models
are not as bullish on rainfall occurring east of the Cascades as
they have been in the past few days. /FB

&&

.PREV DISCUSSION... /Issued 443 AM PDT THU SEP 29 2016/

DISCUSSION...The medium range models remain in very good
agreement through Sunday morning and are in at least general
agreement on the pattern that will follow during the first half
of next week. While the pattern will be active throughout the
next week, Sunday still looks to be the main precipitation event
and perhaps the only day of the next week with accumulation across
all or nearly all of the area.

A cold closed upper level low is offshore from Vancouver Island.
Low clouds and patchy fog are thick along the coast and will
likely linger through the morning before thinning this afternoon.
Otherwise, mid and high level clouds will create mainly partly
cloudy skies inland. The cooling trend will continue today,
although inland highs will be still be around 5 to 10 degrees
above normal with most readings reaching the mid 70s to lower 80s.
A shortwave still looks to enhance breezy to windy conditions
across the east side and in the Shasta Valley this afternoon and
evening with gusts of 20 to 30 MPH. It also has a slight chance of
producing a shower or thunderstorm in northern Klamath County.

The upper low will track south to southeast to offshore of Oregon
by Friday. The closer proximity of the low will bring additional
cooling and stronger afternoon and evening winds...including east
side gusts of 25 to 40 MPH. Inland high temperatures will range
from around normal to around 10 degrees below normal with highs
mainly in the mid 60s to lower 70s. There is also a chance of
showers in southwest Oregon west of Interstate 5...especially at
the coast north of Cape Blanco. A mention of a slight chance is
warranted elsewhere as far south and east as the Siskiyou and
Cascade Mountains.

The cooling trend will continue through the weekend and there will
also be a trend of an increasing probability of precipitation. A
cold front is likely to bring showers to the coast early Saturday
morning then the risk of additional showers through Saturday will
remain highest west of Interstate 5. Any showers that do reach the
Cascades will likely be very light but will fall as snow at
elevations above 6000 feet.

Another colder and stronger upper low is still expected to send
the next cold front to the coast Saturday night then track inland
through Sunday. The track of the low is likely to take it across
the southern Oregon coast on its way into northern California. The
forecast for Sunday has changed relatively little, though a slight
chance of afternoon and evening thunderstorms has been added for
southern Siskiyou County with a strong shortwave expected to
increase instability roughly between Redding and Mount Shasta.
There are still notable model differences in the track, and
precipitation amounts. But, coastal amounts could reach a quarter
of an inch to an inch with generally up to a quarter of an inch
across the west side. The 00Z models have trended toward a
southward track that is closer to the coast. Thus, the probability
of significant rainfall east of the Cascades is not as high though
there is still at least a chance of precipitation across the area
and a forecast of up to a tenth of an inch of liquid with snow
levels around 5500 to 6000 feet. The southern Oregon Cascades
look to receive up to 2 inches of snow.

The probability of precipitation was lowered for Monday with the
GFS and ECMWF each showing a brief period of ridging. There is a
chance that conditions may support a few light coastal overrunning
showers. Temperatures on Monday are forecast to be a few degrees
warmer than on Sunday which will still be around a dozen degrees
below normal.

Run to run consistency has been poor regarding the strength and
track, though there is better agreement on the timing of the next
system, an occluding front on Tuesday. The 00Z data has trended
weaker with this front with precipitation focused north of our
area. Thus, the probability of light precipitation will be
highest for southwest Oregon...especially at the coast and north
of the Umpqua Divide. The modified warm sector does look to send
afternoon temperatures back at least close to normal.

Model disagreement is still substantial beyond Tuesday, but there
is at least a similarity between the 00Z ECMWF and GFS on ridging
with warming on Wednesday. The ECMWF is notably weaker with the
ridging and would result in only modest warming of a few degrees.
The forecast leans toward this less amplified solution. Another
trough may approach our area on Thursday with the next potential
for precipitation likely holding off until Thursday night or
Friday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 7 PM PDT this
     evening for ORZ624.

CA...Red Flag Warning from 1 PM this afternoon to 7 PM PDT this
     evening for CAZ285.
     Wind Advisory from 1 PM this afternoon to 8 PM PDT this evening
     for CAZ081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT this
     afternoon for PZZ350-356-370-376.
     Small Craft Advisory until 11 AM PDT this morning for PZZ376.

NSK/DW/FJB

Nearby

Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.